Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 36, NWS Blacksburg, VA

May 5, 2017Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 5, 2017, 4:31 AM EDT for Halifax County, Virginia. It was in force for 59 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2017, 4:31 AM EDT (08:31 UTC)
Expired
May 5, 2017, 5:30 AM EDT
In force
59 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Halifax County, VA

The radar

The Raleigh/Durham radar (KRAX), 115 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 4:53 AM EDTTSTM WND DMG3 Nne Halifax, VAA TREE WAS BLOWN DOWN ALONG HOWARD P ANDERSON ROAD NEAR WINNS CREEK ROAD.
May 5, 4:55 AM EDTTSTM WND DMG4 Sse Halifax, VATREE DOWN ON TANGLEWYLDE DR. TIME RADAR ESTIMATED. 11 TREES DOWN THROUGHOUT COUNTY.
May 5, 5:05 AM EDTTSTM WND DMG4 W Clover, VATREE DOWN ON REVERND COLEMAN RD. TIME RADAR ESTIMATED. 11 TREES DOWN THROUGHOUT THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2017-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2017-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 347 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
347 m²/s²
0-3 km storm-relative helicity
487 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

739 
WUUS51 KRNK 050831
SVRRNK
VAC083-050930-
/O.NEW.KRNK.SV.W.0036.170505T0831Z-170505T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
431 AM EDT FRI MAY 5 2017

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Halifax County in south central Virginia...

* Until 530 AM EDT

* At 430 AM EDT, a severe thunderstorm was located over Alton, moving
  northeast at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and power lines. 

* Locations impacted include...
  South Boston...
  Halifax...
  Clover...
  Turbeville...
  and Ingram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for damaging winds. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3668 7864 3669 7865 3669 7868 3668 7870
      3667 7870 3664 7871 3659 7871 3656 7874
      3654 7873 3654 7907 3657 7920 3684 7914
      3696 7877 3676 7867 3674 7869 3667 7862
TIME...MOT...LOC 0830Z 225DEG 42KT 3657 7904 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

RS
2 follow-up statements
629 
WWUS51 KRNK 050853
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
453 AM EDT FRI MAY 5 2017

VAC083-050930-
/O.CON.KRNK.SV.W.0036.000000T0000Z-170505T0930Z/
Halifax VA-
453 AM EDT FRI MAY 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM EDT
FOR EASTERN HALIFAX COUNTY...

At 453 AM EDT, a severe thunderstorm was located over Scottsburg,
moving northeast at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and power lines. 

Locations impacted include...
South Boston...
Halifax...
Clover...
Scottsburg...
and Hitesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3668 7864 3669 7865 3669 7868 3668 7870
      3667 7870 3664 7871 3659 7871 3656 7874
      3654 7873 3654 7898 3682 7898 3696 7877
      3676 7867 3674 7869 3667 7862
TIME...MOT...LOC 0853Z 225DEG 42KT 3675 7883 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

RS
735 
WWUS51 KRNK 050921
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
521 AM EDT FRI MAY 5 2017

VAC083-050930-
/O.EXP.KRNK.SV.W.0036.000000T0000Z-170505T0930Z/
Halifax VA-
521 AM EDT FRI MAY 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR 
EASTERN HALIFAX COUNTY WILL EXPIRE AT 530 AM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3668 7864 3669 7865 3669 7868 3668 7870
      3667 7870 3664 7871 3659 7871 3656 7874
      3654 7873 3654 7898 3682 7898 3696 7877
      3676 7867 3674 7869 3667 7862
TIME...MOT...LOC 0920Z 225DEG 42KT 3669 7890 

$$

RS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 4:06 AM EDT, 25 minutes earlier.

Area forecast discussion, May 5, 4:06 AM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
406 AM EDT Fri May 5 2017

.SYNOPSIS...
Low pressure over the Tennessee valley will intensify and move
northeast into western Pennsylvania by late Friday. This system
will bring widespread rainfall and some thunderstorms to the
region as it pushes a cold front through the area overnight and
into Friday morning. The Low will bring much colder air and a
chance for showers through Saturday, before high pressure builds
in with improving conditions and a gradual warming trend
through the first part of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 330 AM EDT Friday...

Highly amplified pattern today with a closed low crossing through
the Tennessee Valley. Water vapor loops showed the low beginning to
move northeast out of Alabama. Another upper low coming out of
southern Canada will combine with the southeast low into a deeper
closed off system over the Great Lakes early Saturday morning.

Several bands of moderate to heavy showers oriented from north to
south from West Virginia and Virginia into South Carolina. 3KM
nested NAM showed enhanced low level convergence along the band of
showers and thunderstorms extending from Roanoke to central North
Carolina. Based on the timing of the NAM and other Hi-RES models,
the back edge of this precipitation will move east of Lynchburg and
Danville by 9Am. Models have strip of dry air just behind the axis
of precipitation. Heaviest rainfall this morning will be before 8AM,
then best inflow of high precipitable water air and stronger
precipitation potential placement pushes into central and eastern
Virginia and North Carolina.

Clouds and more showers move back into the mountains from the west
this evening. Colder 500 MB temperatures reach southwest
Virginia, northwest North Carolina, and southeast West Virginia
tonight. The 850MB cold front reaches the coast by this
evening.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...

As of 330 AM EDT Friday...

Long wave trof axis moves into Maryland and eastern Virginia as
another short waves rounds the base of the upper low on Saturday
night.

Deeper moisture moves east of the region as the surface low moves
toward Pennsylvania and New York. With a west to northwest wind,
downsloping will clear out clouds east of the Blue Ridge Sunday.

The next surge of colder air comes into the region on Saturday and
Saturday night. 850MB temperatures drop to zero along and west of
the Blue Ridge Sunday morning.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 330 PM EDT Thursday...

Deep closed upper low pressure will continue to pinwheel over New
England through the long term period, placing the Blacksburg
forecast area under a persistent cool northwesterly flow at both the
surface and aloft.

Some spotty frost/near freezing temperatures are again a possibility
in some of the deeper mountain valleys late Sunday night until
around daybreak on Monday - provided that sufficient cloud breaks
and boundary layer decoupling occurs.  A similar occurrence may
occur around daybreak on Tuesday, mainly confined to portions of the
New River Valley north into the Greenbrier Valley.

Although much of the period will be dry, passage of an occasional
weak short wave trof scooting southeast out of the upper Great Lakes
into/through the mid Appalachian and mid-Atlantic region Tuesday
night into Wednesday, and again on Thursday will likely bring
periods of increased clouds along with the threat for some light
showers.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
As of 140 AM EDT Friday...

Poor aviation conditions will be found regionwide as low
pressure slowly moves from the Tennessee Valley northeast along
the spine of the Appalachians. This will be accompanied by
widespread rainfall with some embedded thunder this morning,
with potential for short N-S oriented bands of deep convection.

Expect cigs/vsbys to remain primarily within MVFR/IFR categories
until midday. Potential will also exist for low level wind
shear per 40 kt LLJ on the east side of the low. Improving
conditions are expected later this morning as the front passes
leading in a region of dry air, but this improvement will be
short lived in the west as wrap around moisture from the upper
low brings a return to MVFR conditions and some showers around
6PM/22Z.

Extended Aviation Discussion...

Upper cold pool trailing this system likely to combine with
upslope flow to keep sub-VFR including spotty showers across the
mountains Saturday with VFR to the east. There could even be a
few snow flurries in elevations above 3000 feet Saturday night
into Sunday morning in the western mountains. VFR conditions will
return Sunday into Monday. Moisture slowly increases Tuesday night
into Wednesday in the mountains.

&&

.HYDROLOGY...
As of 1130 PM EDT Thursday...

Flood watch along and east of the Blue Ridge through Noon
Friday.

Moderate to heavy rain is likely overnight along and east of the
Blue Ridge, the rain continuing through early Friday morning,as
a slow-moving area of Low Pressure focuses a deep fetch of
moist air into the central/southern Appalachians. Anomalously
high precipitable water values for early May are expected to be
common across the forecast area through daybreak Friday.
Compared to the April 22-24 event, flash flood guidance values
are slightly lower, with 3-hourly values ranging from 1.5-2."
west of the Blue Ridge to 2.5-3" in the Piedmont and foothills
of Virginia and North Carolina.

Rain rates overnight are expected to range from one half /0.5/
to one inch /1.0/ an hour supporting totals of 1 to 3 inches
between now and day break and isolated 4 inch amounts along the
Blue Ridge escarpment. As amounts begin to exceed 3 inches,
flooding will likely occur along smaller streams and creeks.

As for the larger rivers, confidence is increasing for problems
on the main stem rivers. Present indications from multi-model
ensemble river prediction guidance indicates that the Dan River
at South Boston is likely to exceed flood stage as runoff from
this event works through the watershed. Even if QPF amounts
verify too high, the Dan at South Boston is still expected to
attain flood stage this weekend so a flood warning has been
issued based on this expectation. Other main stem rivers, such
as the Upper New, Yadkin, Roanoke and James will have to be
monitored closely. While these rivers will experience rises,
the projected crests are below Action stage levels. However,
there is a chance that rainfall amounts could exceed current
forecasts or occur in a shorter duration of time, which could
cause some of these main stem rivers to respond higher than
forecast, especially within the headwaters.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch until noon EDT today for VAZ015>017-022>024-
     032>035-043>047-058-059.
NC...Flood Watch until noon EDT today for NCZ001>006-018>020.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/PM
SHORT TERM...AMS
LONG TERM...WERT
AVIATION...AMS/PM
HYDROLOGY...AMS/MBS/PM
Hazardous weather outlook, May 4, 10:46 PM EDT, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1046 PM EDT Thu May 4 2017

VAZ007-009>014-018>020-WVZ042>044-507-508-060300-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
1046 PM EDT Thu May 4 2017

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Tonight.

Widespread moderate to locally heavy rain may result in localized
minor overflows of small streams and creeks tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Patchy frost is possible in some of the deeper mountain valleys
and across the highest elevations shortly before daybreak on Sunday,
Monday, and Tuesday mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ015>017-022>024-032>035-043>047-058-059-060300-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Grayson-Carroll-Floyd-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
1046 PM EDT Thu May 4 2017

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Widespread moderate to locally heavy rain may result in flooding
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Runoff from heavy rain from Thursday night and early Friday will
result in rises on mainstem rivers over the weekend. Although most
waterways are expected to remain below bankfull, the Dan River at
South Boston is expected to experience minor flooding over the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 5, 3:15 AM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
315 AM EDT FRI MAY 5 2017

NCZ004-005-VAZ043-044-050800-
Stokes-Rockingham-Henry-Pittsylvania-
315 AM EDT FRI MAY 5 2017

...A STRONG THUNDERSTORM WILL AFFECT
EASTERN STOKES...WESTERN ROCKINGHAM...SOUTHWESTERN PITTSYLVANIA AND
HENRY COUNTIES AND THE CITY OF MARTINSVILLE...

At 313 AM EDT, a strong thunderstorm was located near Pine Hall,
moving northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm. With a saturated ground, winds of 30 to 40 mph can uproot
trees.

Locations impacted include...
Eden...
Martinsville...
Wentworth...
Mayodan...
and Madison.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3626 8024 3680 7987 3671 7946 3625 7990
TIME...MOT...LOC 0713Z 216DEG 35KT 3636 8005

RS
Local storm report, May 5, 3:33 AM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 AM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TSTM WND DMG     EDEN                    36.51N 79.74W
05/05/2017                   ROCKINGHAM         NC   911 CALL CENTER

            THUNDERSTORM WINDS RESULTED IN NUMEROUS TREES DOWN ACROSS
            EDEN NC. DAMAGE TO HOUSES ALSO REPORTED AS THE STORM
            MOVED THROUGH. TIME RADAR ESTIMATED.

&&

JMORROW
Local storm report, May 5, 4:04 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 AM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     TSTM WND DMG     4 SE EDEN               36.47N 79.69W
05/05/2017                   ROCKINGHAM         NC   TRAINED SPOTTER

            THUNDERSTORM WINDS DOWNED AT LEAST TWO TREES OUTSIDE OF
            THE COMMUNITY OF EDEN. WIND ESTIMATES AT THE TIME WERE 40
            TO 50 MILES PER HOUR. TIME RADAR ESTIMATED.

&&

JMORROW
Local storm report, May 5, 4:30 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 AM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 AM     TSTM WND DMG     5 SSE MONETA            37.11N 79.62W
05/05/2017                   BEDFORD            VA   BROADCAST MEDIA

            BROADCAST MEDIA RELAYS REPORT OF MULTIPLE LARGE TREES
            DOWN, DAMAGE TO THE ROOF OF A SINGLE DWELLING, AND BROKEN
            WINDOWS IN THE DWELLING DUE TO THUNDERSTORM WINDS.

&&

JMORROW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 9:03 PM EDTSpecial Weather StatementRNKAlleghany, Amherst, Bath, Botetourt, Rockbridge, City of Buena Vista and 3 more87 min
May 4, 9:33 PM EDTSpecial Weather StatementRNKCarroll, Grayson, Smyth, Wythe, City of Galax57 min
May 5, 2:16 AM EDTAreal Flood WarningRNKCarroll, Floyd, Franklin, Grayson, Patrick, City of Galax6 hr
May 5, 3:15 AM EDTSpecial Weather StatementRNKHenry, City of Martinsville45 min
May 5, 3:36 AM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Danville54 min
May 5, 3:45 AM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Henry, Pittsylvania60 min
May 5, 4:40 AM EDTSpecial Weather StatementRNKCampbell65 min
May 5, 4:56 AM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax42 min
May 5, 5:07 AM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax23 min
May 5, 5:14 AM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham, Campbell58 min
May 5, 7:06 AM EDTAreal Flood AdvisoryRNKRoanoke, City of Roanoke, City of Salem6 hr
May 5, 7:22 AM EDTAreal Flood WarningRNKRockbridge, City of Lexington6 hr
May 5, 8:16 AM EDTAreal Flood WarningRNKRockbridge, City of Buena Vista6 hr
May 5, 2:59 PM EDTRiver Flood WarningRNKCharlotte, Halifax64 hr
May 5, 2:59 PM EDTRiver Flood WarningRNKPittsylvania, City of Danville32 hr
May 5, 2:59 PM EDTRiver Flood WarningRNKHalifax48 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.